The bumpy road to victory: a case report of the syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by antipsychotics

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 164-196-Pituitary
Basic/Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-183
Ieva Ruza*1 and Inta Leitane2
1Riga East Clinical University Hospital, Riga, Latvia, 2Tornakalna Outpatient Clinic, Riga, Latvia
Introduction: Cases of SIADH (hyponatremia, serum hypoosmolality and maximally diluted urine) induced by the use of psychotropic drugs have been described. The symptoms include lethargy, weakness, headache, coma or seizures. We report a case of transitory SIADH induced by antipsychotics which was initially masked by generalized seizures and known previous history of alcohol abuse.

Report: A 52-years old white man was admitted to hospital due to generalized seizures. No adequate contact was possible at the time of admission, patient introverted, no hemodynamic changes. Only previous history of alcohol abuse was known at that point, leading to some delay with diagnostic tests. There were no trauma or pituitary changes on head CT. When alcohol test returned negative and polyuria evolved, severe hyponatremia and hypochloremia was detected, desmopressin infusions were started due to suspected diabetes insipidus. Consultation of endocrinologist was asked for further evaluation, and the initial diagnosis was changed to SIADH, based on sodium level.

Biochemical tests demonstrated low Na - 111.8 mmol/l (134-144), low Cl – 85.1 mmol/l (95-105), decreased serum osmolality – 0.275 osmol/kg (0.29-0.31), unchanged urinary osmolality – 0.411 osmol/kg (0.33-0.9). No substantial changes seen in other tests.

Later history revealed almost 20 years long history of paranoid schizophrenia and long use of psychotropic drugs (trihexyphenidyl etc.). Based on all findings, the final diagnose of transitory SIADH, hyponatremia and hypochloremia induced by use of antipsychotics due to paranoid schizophrenia was done.

The started treatment with desmopressin infusions were interrupted and followed by hypertonic sodium chloride infusions, continued with solely daily fluid restriction to 800 ml. Change of antipsychotics were recommended under supervision of psychiatrist. The condition of the patient was stable, repeated blood and urinary tests, as well as diuresis were normal and he was released for out-patient care.

Conclusion: We would like to stress the importance of mandatory electrolyte testing in patients with unclear syncope or seizures, as well as taking an independent look to each case, not only history.

Nothing to Disclose: IR, IL

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm